Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Non-closed sums of closed ideals in Banach algebras


Author: P. G. Dixon
Journal: Proc. Amer. Math. Soc. 128 (2000), 3647-3654
MSC (2000): Primary 46H10; Secondary 46J20, 46J15
Published electronically: June 21, 2000
MathSciNet review: 1778282
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

A major difficulty in Banach algebra theory is that sums of closed ideals need not be closed. We survey the known results and present examples showing that they are in most directions the best possible. We also give a new sufficient condition for closure in the uniform algebra setting.


References [Enhancements On Off] (What's this?)

  • 1. François Combes, Sur les faces d’une 𝐶*-algèbre, Bull. Sci. Math. (2) 93 (1969), 37–62 (French). MR 0265947
  • 2. A. M. Davie, Quotient algebras of uniform algebras, J. London Math. Soc. (2) 7 (1973), 31–40. MR 0324427
  • 3. Jacques Dixmier, Les 𝐶*-algèbres et leurs représentations, Cahiers Scientifiques, Fasc. XXIX, Gauthier-Villars & Cie, Éditeur-Imprimeur, Paris, 1964 (French). MR 0171173
  • 4. P. G. Dixon, Topologically irreducible representations and radicals in Banach algebras, Proc. London Math. Soc. (3), 74 (1997), 174-200. MR 30:46066
  • 5. Robert S. Doran and Josef Wichmann, Approximate identities and factorization in Banach modules, Lecture Notes in Mathematics, vol. 768, Springer-Verlag, Berlin-New York, 1979. MR 555240
  • 6. Eberhard Kirchberg, On restricted perturbations in inverse images and a description of normalizer algebras in 𝐶*-algebras, J. Funct. Anal. 129 (1995), no. 1, 1–34. MR 1322640, 10.1006/jfan.1995.1040
  • 7. Rüstem Kaya, Polynomial Moulton planes, Comm. Fac. Sci. Univ. Ankara Sér. A1 Math. 26 (1977), no. 3, 15–25 (English, with Turkish summary). MR 0474035
    W. Rudin, Errata: “Spaces of type 𝐻^{∞}+𝐶” (Ann. Inst. Fourier (Grenoble) 25 (1975), no. 1, vi, 99–125), Ann. Inst. Fourier (Grenoble) 27 (1977), no. 2, loose errata. MR 0467271
  • 8. D. A. Stegenga, Ideals in the disk algebra, J. Functional Analysis 25 (1977), no. 4, 335–337. MR 0482225
  • 9. Simon Wassermann, Exact 𝐶*-algebras and related topics, Lecture Notes Series, vol. 19, Seoul National University, Research Institute of Mathematics, Global Analysis Research Center, Seoul, 1994. MR 1271145

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46H10, 46J20, 46J15

Retrieve articles in all journals with MSC (2000): 46H10, 46J20, 46J15


Additional Information

P. G. Dixon
Affiliation: Department of Pure Mathematics, University of Sheffield, Sheffield, S3 7RH, England
Email: P.Dixon@sheffield.ac.uk

DOI: http://dx.doi.org/10.1090/S0002-9939-00-05700-2
Received by editor(s): March 1, 1999
Published electronically: June 21, 2000
Communicated by: David R. Larson
Article copyright: © Copyright 2000 American Mathematical Society